Invasive Treatments for Resistant Depression
Neurosurgical procedures may be efficacious for some people with severe treatment-resistant depression, but they may cause serious adverse events.
SSRIs Associated with GI Bleeding
Serotonin reuptake inhibitors appear to increase the risk of serious bleeding in some patients.
Treating Mild Mania: Olanzapine versus Divalproex
In a double-blind, placebo-controlled study, olanzapine (Zyprexa) was superior to divalproex (Depakote) for the treatment of mania, but caused more discontinuations due to adverse effects, such as weight gain.
Rimonabant Development Discontinued
Treatment-Refractory OCD: A Role for Neurosurgery?
In a case series in Sweden, capsulotomy improved symptoms of obsessive compulsive disorder in treatment-refractory patients but caused serious adverse events.
SSRIs Associated with GI Bleeding
Selective serotonin reuptake inhibitors (SSRIs) appear to deplete platelets of serotonin and impair platelet aggregation, which can lead to pathological bleeding (BTP 2007;30:47-48, 2005;28:9). Epidemiologic studies support the association of SSRIs and an increased risk of upper gastrointestinal (GI) tract bleeding. Case reports suggest that the serotonin-norepinephrine reuptake inhibitor (SNRI) venlafaxine (Effexor) also may increase the risk of bleeding.
In a nested case-control study, De Abajo and García-Rodríguez used a general-practice database from the United Kingdom to evaluate the risk of upper GI tract bleeding associated with antidepressants and other drugs.1 The database comprised adults 40 to 84 years old who had been seen for at least 2 years by a general practitioner.
Investigators analyzed information from 1321 patients with upper GI tract bleeding and 10,000 matched controls. Among patients with bleeding, 5.3% were using SSRIs and 1.1% were taking venlafaxine, versus 3.0% and 0.3%, respectively, in nonbleeding controls. Based on adjusted odds ratios, patients taking SSRIs were 60% more likely and those receiving venlafaxine were 90% more likely to have an upper GI bleed. There was no clear dose-response relationship nor duration effect in current users of these antidepressants, although the effect was more consistent when treatment duration exceeded 3 months. The risk increased in both men and women, as well as in patients with or without previous upper GI tract disorders, such as an ulcer or dyspepsia.
If a patient was taking both a serotonin reuptake inhibitor (SRI) and a nonsteroidal anti-inflammatory drug (NSAID), the risk climbed to 4.8 times greater than among control subjects. Similarly, concomitant use of a systemic corticosteroid and an SRI raised the risk of an upper GI bleed fourfold. Low-dose aspirin and oral anticoagulants did not appear to have this additive interaction with SRIs. Current use of proton-pump inhibitors or H2 antihistamines to suppress stomach acid, along with SRI use, greatly reduced the combined effect of SRIs and NSAIDs.
There is growing evidence that SSRIs, venlafaxine, and likely other SNRIs may increase the chance of serious bleeding, such as upper GI bleeding. Concomitant use of systemic corticosteroids and NSAIDs elevates the risk, while concurrent use of acid-suppressing agents decreases it. Awareness of this potential adverse effect can lead to more careful screening and monitoring of patients taking these commonly employed agents.
1De Abajo FJ, García-Rodríguez LA: Risk of upper gastrointestinal tract bleeding associated with selective serotonin reuptake inhibitors and venlafaxine therapy: Interaction with nonsteroidal anti-inflammatory drugs and effect of acid-suppressing agents. Arch Gen Psychiatry 2008;65:795-803.